A 36-year-old man had estrogen-induced galactorrhea and oligospermia. He had been taking an unknown amount of estrogen for a year. While hypogonadism, manifested by decreased libido and potency, was apparent at the time of estrogen administration, galactorrhea appeared two months after estrogen was discontinued. Normal skull film, tomogram views of the sella turcica, and computerized axial tomography scan suggested that long-term estrogen administration caused sustained hyperprolactinemia with levels that ranged between 21 and 83 ng/mL throughout the ensuing year. Prolonged thyroidstimulating hormone and prolactin response to thyrotropinreleasing hormone, and prolonged luteinizing hormone response to luteinizing hormone-releasing hormone were believed to be evidence of a derangement in the hypothalamic control of pituitary hormone secretion. A year after he stopped taking estrogen, the patient gradually regained his potency, his prolactin level declined, the galactorrhea disappeared, and spermatogenesis returned to normal.
(Arch Intern Med 139:1059-1060, 1979)